Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 420, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 2011, 9:00 PM CDT for Butler County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2011, 9:00 PM CDT (02:00 UTC)
- Expired
- Aug 17, 2011, 9:24 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Butler County, KS
The radar
The Wichita radar (KICT), 69 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1409 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1887 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
750
WUUS53 KICT 180200
SVRICT
KSC015-180300-
/O.NEW.KICT.SV.W.0420.110818T0200Z-110818T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT WED AUG 17 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1000 PM CDT
* AT 856 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LATHAM...OR 20
MILES SOUTHEAST OF EL DORADO...AND MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
LATHAM.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND GUSTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3747 9677 3763 9679 3772 9653 3748 9653
3747 9668
TIME...MOT...LOC 0200Z 254DEG 20KT 3757 9667
WIND...HAIL 60MPH <.75IN
$$2 follow-up statements
330
WWUS53 KICT 180217
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
917 PM CDT WED AUG 17 2011
KSC015-180300-
/O.CON.KICT.SV.W.0420.000000T0000Z-110818T0300Z/
BUTLER KS-
917 PM CDT WED AUG 17 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BUTLER COUNTY UNTIL 1000 PM CDT...
AT 911 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A MARGINALLY SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS UP
TO 60 MPH. THIS STORM WAS LOCATED NEAR LATHAM...OR 22 MILES
SOUTHEAST OF EL DORADO...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN BUTLER COUNTY.
A WEAKENING TREND HAS OCCURRED WITH THIS STORM. HOWEVER IT COULD
STILL PRODUCE BRIEF WIND GUSTS UP TO 60 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3747 9677 3763 9679 3772 9653 3748 9653
3747 9668
TIME...MOT...LOC 0216Z 254DEG 20KT 3759 9656
WIND...HAIL 60MPH <.75IN
$$021
WWUS53 KICT 180224
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
924 PM CDT WED AUG 17 2011
KSC015-180234-
/O.CAN.KICT.SV.W.0420.000000T0000Z-110818T0300Z/
BUTLER KS-
924 PM CDT WED AUG 17 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 3747 9677 3763 9679 3772 9653 3748 9653
3747 9668
TIME...MOT...LOC 0224Z 254DEG 20KT 3760 9651
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 7:27 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 17, 7:27 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 727 PM CDT WED AUG 17 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A FEW LONE INTENSE THUNDERSTORMS WILL AFFECT THE VICINITY OF KICT THROUGH 02-03Z THIS EVENING. MAIN THREATS FOR KICT WILL BE WIND GUSTS UP TO 40-50 KTS AND LOCALLY HEAVY RAIN. THREAT SHOULD END BY MID TO LATE EVENING. OTHERWISE...CANNOT RULE OUT A FEW THUNDERSTORMS AFFECTING KRSL AFTER MIDNIGHT...ALTHOUGH THIS CHANCE APPEARS SLIM. ADK && .PREV DISCUSSION... /ISSUED 255 PM CDT WED AUG 17 2011/ DISCUSSION... MAIN FORECAST UPDATES WILL FOCUS ON PLACEMENT OF PRECIPITATION CHANCES FOR THE NEXT FEW DAYS INTO THE WEEKEND...FOLLOWED BY BUILDING HEAT OVER THE AREA FOR THURSDAY AND FRIDAY. TONIGHT LOW-LEVEL UPSLOPE FLOW AND UNCAPPED ATMOSPHERE WILL ALLOW THUNDERSTORMS TO FIRE OVER THE HIGH PLAINS REGION THIS AFTERNOON. THIS ACTIVITY WILL GRADUALLY MOVE EASTWARD AND COULD AFFECT CENTRAL KANSAS TONIGHT. MCS DEVELOPMENT IS POSSIBLE LATER TONIGHT BUT WOULD BE FAVORED FURTHER NORTH IN NEBRASKA WHERE MOISTURE TRANSPORT WILL BECOME FOCUSED. THU-SAT THE HEAT WILL BUILD OVER THE REGION FOR THURSDAY AND FRIDAY WITH HEAT INDICES REACHING DANGEROUS LEVELS....AS A RESULT WE WILL ISSUE A HEAT ADVISORY FOR THURSDAY AFTERNOON FOR SOME OF THE AREA. THE HEADLINES COULD BE EXPANDED INTO FRIDAY AFTERNOON BUT LATER SHIFTS. MEANWHILE A MORE ROBUST MCS LOOKS LIKELY FOR THURSDAY NIGHT OVER EASTERN NEBRASKA WHICH WILL THEN DIVE SOUTHEAST INTO MISSOURI...AS STRONG SIGNALS OF MOISTURE TRANSPORT/ISENTROPIC LIFT ARE FOCUSED IN THAT REGION. SOME OF THE MCS ACTIVITY COULD CLIP EASTERN KANSAS...THUS WE WILL KEEP PRECIPITATION CHANCES CONFINED TO SOUTHEAST KANSAS FOR LATE THURSDAY NIGHT INTO FRIDAY MORNING. ANOTHER MCS LOOKS TO DEVELOP OVER NORTHWEST KANSAS/WESTERN NEBRASKA FRIDAY EVENING WITH-IN UPSLOPE REGIME...AS A UPPER WAVE MOVES OUT OF THE ROCKIES. THIS MCS WOULD TRACK EASTWARD FRIDAY NIGHT AND INTO PORTIONS OF CENTRAL KANSAS. THE WEATHER FORECAST GETS A LITTLE MORE MURKY COME SATURDAY WITH REMNANT OUTFLOW FROM MCS IN THE AREA OR SURGING SOUTH OF THE KANSAS/OKLAHOMA BORDER. EXTENDED: SUN-WED THE UPPER RIDGE WILL AMPLIFY OVER ROCKIES THIS PERIOD WITH NORTHWEST FLOW REGIME ALOFT PREVAILING. THIS WILL RESULT IN SLIGHTLY COOLER NEAR NORMAL TEMPERATURES AND DRY WEATHER ACROSS THE REGION. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 101 75 103 / 20 10 10 10 HUTCHINSON 71 101 74 102 / 10 10 10 10 NEWTON 71 99 74 101 / 10 10 10 10 ELDORADO 71 99 74 101 / 10 10 10 10 WINFIELD-KWLD 72 101 75 103 / 20 10 10 10 RUSSELL 70 101 71 97 / 20 20 10 10 GREAT BEND 71 102 72 101 / 20 20 10 10 SALINA 71 98 72 97 / 20 20 10 10 MCPHERSON 71 99 74 100 / 10 10 10 10 COFFEYVILLE 72 97 74 101 / 20 10 20 20 CHANUTE 71 96 74 99 / 10 20 20 20 IOLA 71 97 73 98 / 10 20 20 20 PARSONS-KPPF 71 97 74 101 / 20 10 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM 1 PM TO 7 PM CDT THURSDAY FOR KSZ032-047-050- 067-068-082-083-091>093-098. &&
Hazardous weather outlook, Aug 17, 7:39 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 739 PM CDT WED AUG 17 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 739 PM CDT WED AUG 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS ACROSS SOUTHERN KANSAS...WITH ADDITIONAL ACTIVITY POSSIBLE OVER NORTHERN AND CENTRAL KANSAS AFTER MIDNIGHT. SOME OF THE STORMS THIS EVENING OVER SOUTHERN KANSAS COULD BE STRONG TO MARGINALLY SEVERE...CAPABLE OF 50 TO 60 MPH WINDS...SMALL HAIL AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS COULD LINGER THURSDAY MORNING ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS...BUT THESE ARE NOT EXPECTED TO BE STRONG OR SEVERE. HOWEVER...THERE IS A CHANCE OF SEVERE STORMS THURSDAY NIGHT...ROUGHLY NORTHEAST OF A LINE FROM LINCOLN TO ELDORADO TO OSWEGO. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT. HEAT INDICES OF 100 TO 108 DEGREES ARE FORECAST OVER MOST OF THE AREA THURSDAY...AND 100 TO 110 ON FRIDAY. REFER TO THE LATEST HEAT ADVISORY FOR MORE DETAILS. HEAT INDICES NEAR 100 DEGREES ARE POSSIBLE SATURDAY AND SUNDAY AFTERNOON ALONG THE OKLAHOMA BORDER. STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN FRIDAY NIGHT ACROSS CENTRAL KANSAS. THE STORMS OVER THE WEEKEND MAY BE STRONG...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP PJH/CDJ/ADK
In the hours before
Local storm report, Aug 17, 8:03 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 3 S ROSE HILL 37.52N 97.13W
08/17/2011 E70 MPH BUTLER KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES 70 MPH WINDS AND HAD NICKEL
SIZED HAIL.
0800 PM HAIL 3 S ROSE HILL 37.52N 97.13W
08/17/2011 E0.88 INCH BUTLER KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES NICKEL SIZED HAIL WITH 70 MPH
WINDS.
&&
VJPLocal storm report, Aug 17, 8:18 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
818 PM CDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG ROSE HILL 37.57N 97.13W
08/17/2011 BUTLER KS EMERGENCY MNGR
NUMEROUS TREES AND TREE LIMBS WERE DOWNED ON THE EASTERN
AND SOUTHERN SIDES OF ROSE HILL...ONE OF WHICH WAS UP TO
12 INCHES IN DIAMETER. SEVERAL FENCES WERE BLOWN OVER AS
WELL. ALSO...THE ROOF OF A BUILDING WAS DAMAGED JUST
SOUTH OF ROSE HILL...WITH A LARGE TREE UPROOTED IN THE
SAME AREA.
&&
ADKLocal storm report, Aug 17, 8:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
830 PM CDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG ROSE HILL 37.57N 97.13W
08/17/2011 BUTLER KS EMERGENCY MNGR
TREE FELL ON A RESIDENCE IN ROSE HILL...DAMAGING THE
HOMES SIDING AND WINDOWS...ALONG WITH DAMAGING A CAR.
&&
ADKLocal storm report, Aug 17, 8:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 2 E ROSE HILL 37.57N 97.10W
08/17/2011 BUTLER KS EMERGENCY MNGR
DELAYED REPORT. TWO BARN ROOFS WERE BLOWN OFF 1 TO 2
MILES EAST OF ROSE HILL.
&&
ADKSpecial weather statement, Aug 17, 8:35 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 835 PM CDT WED AUG 17 2011 KSZ069-093-180215- BUTLER-COWLEY- 835 PM CDT WED AUG 17 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER AND COWLEY COUNTIES... AT 831 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ATLANTA...OR 19 MILES NORTHEAST OF WINFIELD...AND MOVING EAST AT 15 MPH. WINDS TO AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Local storm report, Aug 17, 8:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 7 S LEON 37.59N 96.78W
08/17/2011 E60.00 MPH BUTLER KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES WINDS UP TO 60 MPH.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:24 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 26 min |
| Aug 17, 7:49 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 41 min |
| Aug 18, 6:06 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 39 min |
| Aug 18, 6:38 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.